Utah, 2013

Winter Weather in Utah, March 22 to 23, 2013

March 22 to 23, 2013 · NWS GJT · 1 event in 1 county or zone

A somewhat moist Pacific trough and associated cold front with airmass origins from the Arctic region produced significant snowfall across the eastern Uinta Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A somewhat moist Pacific trough and associated cold front with airmass origins from the Arctic region produced significant snowfall across the eastern Uinta Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 22, 9:50 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 22, 9:50 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1050 AM MDT FRI MAR 22 2013

.UPDATE...
ISSUED AT 1050 AM MDT FRI MAR 22 2013

VERY NEGATIVE ARCTIC OSCILLATION IS COMING TO FRUITION ACROSS THE
REGION THIS WEEKEND. THE 12Z MODEL RUN SHOWS NO CHANGES TO THE
DEPTH AND BREADTH OF THE COLD AIR INTRUSION STARTING TODAY AND
THROUGH SATURDAY. THE NEW COLD AIR MASS IS MOISTURE STARVED WITH
700MB SPECIFIC HUMIDITY BARELY AT 2 G/KG. BUT SNOW EFFICIENCY WILL
BE MAXIMIZED OVER THE NW CO MTNS TONIGHT-SATURDAY. A NE FLOW AT
MTN TOP LEVEL WILL LIMIT SNOW AMOUNTS IN THE PARK RANGE THOUGH THE
ELKHEADS MIGHT APPROACH A FOOT. STORM TOTAL MODEL QPF OF 0.65
INCHES THROUGH SATURDAY AFTERNOON WOULD PRODUCE OVER A FOOT OF
SNOW IN THE FLATTOPS AT A 20:1 RATIO. SO AM CONSIDERING THAT
UPGRADE. OTHERWISE FORECAST IS IN GOOD SHAPE.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 356 AM MDT FRI MAR 22 2013

A TWO PRONGED STORM SYSTEM THIS AFTERNOON THROUGH SAT...WILL BRING
ANOTHER ROUND OF SNOW TO THE MOUNTAINS...AND MUCH COLDER CONDITIONS
TO THE REGION. A COLD FRONT WILL PUSH FROM NORTH TO SOUTH ACROSS THE
AREA THIS AFTERNOON. THIS FRONT IS OUT AHEAD OF AN ASSOCIATED UPPER
TROUGH THAT WILL DROP IN FROM THE NORTHWEST EARLY SAT. THE FRONT
WILL REACH THE NORTH-NORTHWEST EDGE BY AROUND MIDDAY TODAY...AND
THEN PROCEED SOUTHWARD...EXITING THE SOUTHERN EDGE DURING THE EVENING.
MOISTURE REMAINS FAIRLY LACKING...ESPECIALLY OVER THE SOUTH...AND
WILL BE THE LIMITING FACTOR. THE NORTHERN COLORADO MOUNTAINS WILL BE
THE FAVORED AREA DUE TO THE BEST MOISTURE...AND THE LONGEST
DURATION. THE TROUGH TAKES A SOUTHEAST TRAJECTORY ACROSS THE
FORECAST AREA AND JUST BRUSHES THE SOUTHERN EDGE ON SAT. WHILE THE
MOISTURE IS UNIMPRESSIVE...THERE WILL BE PLENTY OF COLD AIR AS THE
500MB -34C ISOTHERM REACHES NEARLY TO OUR SOUTHERN BORDER BY MIDDAY
SAT. ALSO AT THE SAME TIME...700MB TEMPS WILL RANGE FROM -16 TO -14C
FROM NORTH TO SOUTH. AS A RESULT...WE SEE A RETURN TO A MORE WINTRY
TYPE STORM WITH THE FAVORABLE DENDRITIC GROWTH LAYER NEAR TO BELOW
MOUNTAIN TOP LEVEL. THEREFORE SNOW PRODUCTION WILL BE EFFICIENT...IN
SPITE OF THE LIMITED MOISTURE. THE FLOW WILL BECOME WESTERLY LATE
TODAY AS THE FRONT PASSES...THEN NORTHWEST TONIGHT FAVORING THE
NORTHWEST AND NORTH FACING SLOPES. HAVE HOISTED A SNOW ADVISORY FOR
THE NORTHERN COLORADO MOUNTAINS FROM THE VAIL/ASPEN AREAS NORTHWARD
WHERE 4 TO 8 INCHES OF SNOW WILL BE EXPECTED WITH LOCALLY HIGHER
AMOUNTS.

HIGH TEMPERATURES WILL FALL BY A FEW DEGREES TODAY AS COMPARED TO
YESTERDAY'S READINGS...WITH THE BIGGEST CHANGE OVER THE NORTH. BUT
THE BIGGER DROP WILL COME TONIGHT AND ON SATURDAY AS WE RETURN TO
MORE WINTER-LIKE TEMPERATURES. SATURDAY'S HIGHS WILL BE AROUND 15 TO
20 DEGREES BELOW SEASONAL NORMALS.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 350 AM MDT FRI MAR 22 2013

SNOW SHOWERS WIND DOWN SATURDAY EVENING WITH A BREAK IN
PRECIPITATION EXPECTED THROUGH MIDDAY SUNDAY...BEFORE YET ANOTHER
WAVE DROPS SOUTHEAST THROUGH THE REGION. THIS SYSTEM WILL AGAIN BE
LACKING IN THE MOISTURE DEPARTMENT WITH SPECIFIC HUMIDITIES UNDER
2 G/KG. ANY SIGNIFICANT SNOWFALL WILL BE CONFINED TO OUR NORTHERN
AND CENTRAL MOUNTAINS IN WESTERN COLORADO WITH ONLY SCATTERED SNOW
SHOWERS ACROSS THE REMAINING MOUNTAIN ZONES. THIS SYSTEM EXITS BY
EARLY MONDAY WITH SHRTWV RIDGING MOVING IN FOR FOR MUCH OF THE
UPCOMING WEEK. FEW WEAK SYSTEM TRY TO PUSH INTO THE RIDGE AROUND
MIDWEEK...WHICH MAY DRAG A FEW SHOWERS OVER THE HIGHER
TERRAIN...OTHERWISE ANTICIPATING MAINLY DRY CONDITIONS THROUGH
MIDWEEK...WITH TEMPS GRADUALLY MODERATING TO MORE SEASONAL NORMS
AFTER A COOL START TO THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY NOON)
ISSUED AT 1050 AM MDT FRI MAR 22 2013

SCATTERED SNOW SHOWERS WILL DEVELOP THIS AFTERNOON ACROSS THE
EASTERN UINTA AND ELKHEAD MOUNTAINS AHEAD OF AN ARCTIC STORM
SYSTEM APPROACHING FROM THE NORTHWEST. SNOWFALL WILL SPREAD INTO
THE FLAT TOPS...GORE...PARK RANGES...AND PORTIONS OF THE CENTRAL
MOUNTAINS THIS AFTERNOON AND BECOME WIDESPREAD TOWARDS SUNSET.
SNOW AND BLOWING SNOW WILL CONTINUE THROUGH THE EVENING RESULTING
IN EXTENSIVE MOUNTAIN OBSCURATION. WINDS WILL SHIFT FROM THE WEST
TO THE NORTHWEST DURING THIS ACTIVE WEATHER PERIOD BECOMING BREEZY
AND CREATING MECHANICAL TURBULENCE IN THE LEE OF MOUNTAIN PEAKS
AND RIDGES. VFR CONDITIONS WILL LIKELY GIVE WAY TO PERIODS OF MVFR
CIGS AND VSBY IN SNOW SHOWERS FOR THE NORTHWEST AND CENTRAL VALLEY
AIRPORTS IN WESTERN COLORADO MAINLY AFTER 21Z THIS AFTERNOON.
AIRFIELDS MOST LIKELY TO BE IMPACTED INCLUDE...
KCAG...KHDN...KSBS...KEEO... KEGE...AND KASE. THERE IS A LOW END
CHANCE FOR SIMILAR CONDITIONS AT KRIL. THE REMAINDER OF THE
AIRFIELDS AROUND THE FORECAST AREA WILL CONTINUE TO HAVE VFR
CONDITIONS. MVFR/ISOLD IFR CIGS AND VSBYS CONTINUE ACROSS NW
COLORADO THROUGH SATURDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 6 PM MDT
     SATURDAY FOR COZ004-010-013.

UT...NONE.
&&

UPDATE...JOE
SHORT TERM...EH
LONG TERM...JDC
AVIATION...JDC/JOE
Hazardous weather outlook, Mar 22, 4:03 AM MST, 6 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
503 AM MDT FRI MAR 22 2013

COZ001>014-017>023-UTZ022>025-027>029-231200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
503 AM MDT FRI MAR 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL DEVELOP OVER THE NORTH EARLY TODAY AS A COLD
STORM SYSTEM MOVES INTO THE REGION. SNOW WILL THEN SPREAD
SOUTHWARD THROUGH THIS AFTERNOON AND EVENING. THE BEST CHANCE OF
SNOW WILL BE OVER THE MOUNTAINS NEAR STEAMBOAT SPRINGS AND VAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL WILL CONTINUE THROUGH SATURDAY...DIMINISHING SATURDAY
NIGHT. BY EARLY SATURDAY EVENING...4 TO 8 INCHES OF NEW SNOW WILL
HAVE FALLEN OVER THE NORTHERN MOUNTAINS FROM THE ASPEN AREA
NORTHWARD. MUCH COLDER TEMPERATURES ARE EXPECTED BEHIND THIS
STORM.

ANOTHER STORM WILL PASS THROUGH THE REGION ON SUNDAY NIGHT AND
EARLY MONDAY...BRINGING A CHANCE FOR SNOW TO THE NORTHERN AND
CENTRAL MOUNTAINS IN WESTERN COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

In the hours before

Local storm report, Mar 22, 6:45 AM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
745 AM MDT FRI MAR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     SNOW             1 NW AVON               39.66N 106.54W
03/22/2013  M1.5 INCH        EAGLE              CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300727

DC
Local storm report, Mar 22, 6:49 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
749 AM MDT FRI MAR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             GOTHIC                  38.96N 106.99W
03/22/2013  M6.5 INCH        GUNNISON           CO   CAIC

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300728

DC
Local storm report, Mar 22, 6:53 AM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
753 AM MDT FRI MAR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     SNOW             2 N WOLCOTT             39.73N 106.68W
03/22/2013  M2.5 INCH        EAGLE              CO   TRAINED SPOTTER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300729

DC
Local storm report, Mar 22, 6:56 AM MST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
756 AM MDT FRI MAR 22 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     SNOW             STEAMBOAT SPRINGS       40.48N 106.82W
03/22/2013  M1.5 INCH        ROUTT              CO   CO-OP OBSERVER

            24 HOUR SNOWFALL.

&&

EVENT NUMBER GJT1300730

DC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
March 22, 11:00 AM MST to March 23, 8:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall amounts of 5 to 10 inches were measured above the 7000 foot level.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519517.